When caring for critically-ill patients with hematologic malignancy, the physician must be especially aware of the behavior of the disease itself as well as side effects of various chemotherapeutic regimens. However, even when the illness involves primarily hematologic abnormalities, another process with hematologic features may be responsible. Here we report a case of fulminant clostridial sepsis in a patient with mantle-cell lymphoma.CASE PRESENTATIONS: The patient is a 40 year-old white male with no past medical history other than mantle-cell lymphoma. He recently began a chemotherapy protocol involving treatment with an anti-BCL-2 antibody. He developed painful abdominal lymphadenitis (the most common side-effect of the antibody) and was readmitted for pain control. At that time physical exam was remarkable only for abdominal tenderness and a palpable spleen. Cat scan (CT) of the abdomen revealed that marked splenomegaly and abdominal adenopathy had not worsened since a prior exam. During the middle of the night before anticipated discharge, he developed fever of 101.4. Cultures were obtained from peripheral site and Hickman catheter along with routine labs. Broad spectrum antibiotics were begun. He then developed altered mental status including slurring of his speech and lethargy and underwent noncontrast head CT which was normal. Shortly after return from CT, he became hypotensive and less responsive and was intubated. At this time lab work revealed that his hematocrit (HCT) had dropped from 25 to 12. Patient received O-negative packed-red-blood-cells (PRBCs) and underwent CT scan of the abdomen because of concern for splenic hemorrhage. CT scan revealed interval development of multiple small parenchymal gas collections within the liver suggestive of septic embolic disease. Upon return from CT scan patient became progressively more hemodynamically unstable. Following transfusion of four units his HCT had dropped to a value quantified as “extreme low.” Further labs indicated indirect bilirubin 7.4, AST 283, ALT 85, LDH 3434. Arterial blood gases revealed steady increase in percent methemoglobin from negligible to 5% to 9%. Urine output became dark-brown, and patient became anuric with subsequent initiation of continuous-veno-venous-hemodialysis. Blood cultures returned after 12 hours positive for Gram-positive rods, subsequently identified as clostridium perfringens. Methemoglobinemia was treated twice with methylene blue with partial response. However, patient developed hyperkalemia refractory to all forms of medical therapy, and he expired following establishment of do-not-resuscitate status.
Clostridium species account for less than 3% of all blood cultures, but the higher rates seen in cancer hospitals reflect the importance of underlying intestinal carcinoma and leukemia. Most cases of clostridial bacteremia do not result in the fulminant picture described, but when associated with intravascular hemolysis the condition is almost universally fatal.(1). Massive hemolysis is this case was presumably due to phospholipase C, one of many toxins that can be produced by the organism. Methemoglobinemia was an unusual feature of this case but is not specific to clostridial sepsis. It has been reported that large amounts of nitric oxide (NO) are released in patients with sepsis, and NO is converted to methemoglobin(2). The decision to treat methemoglobinemia is this case was based on the presence of multiple other insults to oxygen delivery.CONCLUSIONS: Fulminant sepsis with associated intravascular hemolysis due to bacteremia from clostridium perfringens is an almost universally fatal condition despite appropriate antibiotic treatment and supportive care. However, recognition of this unusual entity can lead to directed therapy and potentially aid in counseling of family members of the critically ill patient.
J.E. Shamiyeh, None.